Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Goodland, KS

June 2, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2003, 10:09 PM MDT for Cheyenne County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 10:09 PM MDT (04:09 UTC)
Expired
Jun 2, 2003, 11:15 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KGLD 030409
SVRGLD
COC017-030515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1115 PM MDT

* AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN CHEYENNE COUNTY...OR ABOUT 37
  MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

 AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH
 THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3882 10300 3863 10316 3861 10305 3862 10257

STASSER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:55 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 2, 9:55 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT MON JUN 2 2003

LINE OF SHOWERS/THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS
EASTERN CO WITH WIND GUSTS 50-55 MPH. HAVE UPDATED THE ZONE FORECASTS
TO INCREASE CHANCE OF THUNDERSTORMS INTO THE 70-90 PERCENT RANGE THE
REST OF THE NIGHT. QUICK LOOK AT 00Z ETA SHOWS STRONG LOW LEVEL
CONVERGENCE ACROSS THE SOUTHERN ZONES TONIGHT WITH DECENT LOW/MID LEVEL
THETA-E ADVECTION.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 2, 10:36 AM MDT, 11 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
EASTERN COLORADO...MAINLY WEST OF A STRATTON TO KIT CARSON LINE. ANY
STORMS THAT FORM MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
LATER THIS EVENING AN UPPER LEVEL DISTURBANCE WILL ENTER THE TRI
STATE AREA...CAUSING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
OVERNIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...ALTHOUGH SMALL HAIL MAY BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED ON TUESDAY THROUGH THURSDAY WITH THE
BEST CHANCES IN THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS ON
TUESDAY AND WEDNESDAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JM

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.